Wyoming, 2015

Hail in Wyoming, July 1, 2015

July 1, 2015 · NWS RIW · 1 event in 1 county or zone

Thunderstorms erupted over southeast Natrona County late in the afternoon on Wednesday, July 1. One storm rapidly intensified east of Casper as it encountered a moist, low-level easterly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms erupted over southeast Natrona County late in the afternoon on Wednesday, July 1. One storm rapidly intensified east of Casper as it encountered a moist, low-level easterly flow. The storm turned to the left, crossed both Interstate 25 and U.S. Highway 20/26 near the Converse County line, and produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 1:42 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 1:42 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MDT WED JUL 1 2015

.SHORT TERM...TONIGHT THROUGH THURSDAY

RADAR INDICATING SOME SHOWER DEVELOPMENT AROUND THE WASHAKIE NEEDLES
THIS AFTERNOON...WITH ACTIVITY STREAMING EASTWARD AND WEAKENING OVER
THE OWL CREEK MOUNTAINS AND INTO THE WIND RIVER BASIN.
ADDITIONALLY...SHOWER ACTIVITY CONTINUES TO MOVE ACROSS EASTERN
SWEETWATER COUNTY WHERE IT HAS BEEN MOST CONSISTENT THIS
AFTERNOON. THE FORECAST HAS BEEN UPDATED TO REFLECT THIS
POTENTIAL ACROSS SOUTHERN WYOMING. ISOLATED ACTIVITY MAY SPREAD
TO INCLUDE MUCH OF THE AREA EAST OF THE DIVIDE THROUGH THIS
EVENING.

SHOWER ACTIVITY WILL WANE WITH THE LOSS OF DAYLIGHT THIS
EVENING...WITH WIDESPREAD DRY CONDITIONS EXPECTED OVERNIGHT. ANOTHER
SURGE OF MOISTURE WILL BRING A FEW SHOWERS AND THUNDERSTORMS OVER
THE AREA THURSDAY AFTERNOON. MOST ACTIVITY IS EXPECTED TO REMAIN
CONFINED TO THE MOUNTAIN AREAS.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

OVERALL...WEST-NORTHWEST FLOW ALOFT WILL PERSIST OVER WEST CENTRAL
WYOMING. GENERALLY DRY AND VERY WARM ON FRIDAY AND FOR THE FOURTH OF
JULY...ALTHOUGH A FEW THUNDERSTORMS COULD DEVELOP OVER MOUNTAIN
RANGES DURING THE AFTERNOON HOURS.

ACTIVE NORTHERN STREAM THEN BRINGS A COLD FRONT ACROSS WYOMING ON
SUNDAY. AFTERNOON HEATING COMBINED WITH THIS BOUNDARY SHOULD RESULT
IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. COULD BE SOME
LINGERING SHOWERS ESPECIALLY EAST OF THE DIVIDE THROUGH SUNDAY
NIGHT...SO SUNDAY AND EARLY MONDAY LOOK TO BE THE WETTEST DAYS OF
THE WEEK.

COOLER...MORE STABLE AIR THEN MOVES INTO THE FORECAST AREA MONDAY
NIGHT AND TUESDAY. MEDIUM RANGE PATTERN LOOKS TO BE WEAK WESTERLY
FLOW ALOFT WITH MARGINAL INSTABILITY. SO AFTER SUNDAY NIGHT...SHOULD
BE THE TYPICAL ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS FOR BOTH MOUNTAINS AND BASINS. TEMPERATURES WILL BE
AROUND NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION.../00Z ISSUANCE/

SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH 03Z THIS EVENING.
ACTIVITY EXPECTED TO REMAIN OVER AREAS OF SOUTHERN WYOMING WITH AN
INCREASING PRESENCE EAST OF THE DIVIDE AS WELL. THESE THUNDERSTORMS
MAY PRODUCE PERIODS OF MVFR CONDITIONS WITH RAIN...AND MAY BRING
INSTANCES OF GUSTY AND ERRATIC WIND. IMPACTED TERMINALS HAVE HAD
VCTS INCLUDED IN THEIR FORECAST. THE HIGHER TERRAINS WILL ALSO
CONTINUE TO SEE SHOWER AND THUNDERSTORM ACTIVITY WHICH MAY
INCREASE THEIR TURBULENCE ACTIVITY THIS AFTERNOON AND INTO THE
EVENING. CLEARING CONDITIONS EXPECTED AFTER 04Z THIS EVENING WITH
WIDESPREAD VFR CONDITIONS EXPECTED THROUGH 18Z THURSDAY. ANOTHER
WEAK SURGE OF MOISTURE CAN INITIATE SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS AFTER 18Z...WITH SOME ACTIVITY POSSIBLE TO MOVE OVER
THEIR ADJACENT TERMINALS. VCTS HAS BEEN INCLUDED AT POSSIBLE WITH
A RISK OF STORM DEVELOPMENT.

&&

.FIRE WEATHER...

WARM AND MOSTLY DRY CONDITIONS EXPECTED THROUGH INDEPENDENCE DAY.
SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAIN AREAS EACH AFTERNOON...WHICH MAY SEND SOME GUSTY AND
ERRATIC WIND INTO THE LOWER ELEVATIONS. ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY ANTICIPATED STARTING SUNDAY AS MORE MOISTURE
AND INSTABILITY MOVES OVER THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...KPL
AVIATION...BRANHAM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 1, 2:33 AM MST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
333 AM MDT WED JUL 1 2015

WYZ001>020-022>030-021200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
333 AM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND EVENING. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH INDEPENDENCE DAY...VERY ISOLATED THUNDERSTORMS
MAINLY OVER MOUNTAINS ALONG AND EAST OF THE DIVIDE.

SUNDAY AND MONDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL...STRONG WINDS GUSTS AND ANY
FLOODING. THANK YOU.

In the hours before

Special weather statement, Jul 1, 2:48 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MDT WED JUL 1 2015

WYZ030-012230-
EAST SWEETWATER COUNTY-
348 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SWEETWATER COUNTY
UNTIL 430 PM MDT...

AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAIN LAKES...WHICH IS 23 MILES NORTHEAST OF WAMSUTTER...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
SWEETWATER COUNTY...INCLUDING THE FOLLOWING LOCATIONS...CRESTON.

#

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 185 AND 198.

LAT...LON 4195 10795 4208 10780 4208 10777 4193 10750
      4166 10751 4166 10774
TIME...MOT...LOC 2147Z 309DEG 18KT 4198 10780

BRANHAM
Special weather statement, Jul 1, 3:16 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
416 PM MDT WED JUL 1 2015

WYZ014-015-018-019-012300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER MOUNTAINS EAST-WIND
RIVER MOUNTAINS WEST-LANDER FOOTHILLS-
416 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 500 PM MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DICKINSON PARK...WHICH IS 11 MILES WEST OF LANDER...MOVING SOUTHEAST
AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WORTHEN MEADOWS CAMPGROUND...FRYE LAKE...SINKS CANYON STATE PARK
AND WORTHEN MEADOWS RESERVOIR AROUND 430 PM MDT.
  UPPER SILAS LAKE AROUND 435 PM MDT.
  FIDDLERS LAKE AROUND 440 PM MDT.
  LOUIS CREEK AROUND 445 PM MDT.
  RED CANYON AROUND 450 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SINKS CANYON STATE
PARK...MINERS DELIGHT...BRUCE CAMPGROUND...LOUIS LAKE RESORT...
ATLANTIC CITY...DICKINSON CREEK CAMPGROUND...SINKS CANYON
CAMPGROUND...FIDDLERS LAKE CAMPGROUND...LOUIS LAKE CAMPGROUND AND
POPO AGIE CAMPGROUND.

#

LAT...LON 4281 10911 4293 10893 4254 10841 4237 10870
TIME...MOT...LOC 2215Z 320DEG 29KT 4282 10896

MEUNIER
Special weather statement, Jul 1, 3:49 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
449 PM MDT WED JUL 1 2015

WYZ019-012330-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
449 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NATRONA COUNTY
UNTIL 530 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF INDEPENDENCE ROCK...WHICH IS 40 MILES EAST OF JEFFREY
CITY...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ALCOVA AROUND 530 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ALCOVA U S BUREAU OF
RECLAMATION POWER PLANT AND FREMONT CANYON U S BUREAU OF RECLAMATION
POWER PLANT.

#

THIS INCLUDES INTERSTATE 90 NEAR MILE MARKER 42.

LAT...LON 4243 10678 4243 10692 4259 10722 4275 10710
      4263 10670 4259 10671 4256 10669 4254 10669
TIME...MOT...LOC 2248Z 298DEG 15KT 4264 10708

MEUNIER
Special weather statement, Jul 1, 4:43 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
543 PM MDT WED JUL 1 2015

WYZ020-022-020030-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
543 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
630 PM MDT...

AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATES HOLE...WHICH IS 15 MILES SOUTHWEST OF CASPER...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BEARTRAP MEADOWS COUNTY PARK AROUND 600 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CASPER MOUNTAIN AND
CASPER MOUNTAIN COUNTY PARK.

#

LAT...LON 4250 10608 4255 10658 4273 10657 4275 10608
      4272 10607 4251 10608
TIME...MOT...LOC 2343Z 271DEG 25KT 4264 10648

MEUNIER
Special weather statement, Jul 1, 6:07 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
707 PM MDT WED JUL 1 2015

WYZ007-017-020145-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-
707 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES UNTIL 745 PM MDT...

AT 706 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF ANCHOR DAM...WHICH IS 18 MILES NORTH OF
PAVILLION...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BOYSEN STATE PARK HEADQUARTERS AROUND 745 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BOYSEN STATE PARK.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BOYSEN RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4345 10871 4355 10865 4343 10803 4320 10821
TIME...MOT...LOC 0106Z 298DEG 22KT 4350 10857

MEUNIER
Special weather statement, Jul 1, 6:14 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
714 PM MDT WED JUL 1 2015

WYZ020-022-020130-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
714 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
730 PM MDT...

AT 714 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EDNESS K WILKINS STATE PARK...WHICH IS NEAR CASPER...MOVING EAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDNESS K WILKINS STATE PARK AROUND 720 PM MDT.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 188.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4271 10608 4270 10608 4269 10627 4287 10634
      4296 10608 4283 10607
TIME...MOT...LOC 0114Z 254DEG 17KT 4280 10621

MEUNIER

The radar

The Riverton/Lander radar (KRIW), 196 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
July 1, 6:27 PM MST to 6:30 PM MST
Where
Natrona County, 0.84 mi S of Fry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.858, -106.083

A trained spotter reported one inch diameter hail approximately nine miles east of Evansville near the Converse County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575957.